• Muscle Soreness When Taking Statin Drugs: Check Vitamin D Levels

    Posted December 4, 2012: by Bill Sardi

    Recently it has been realized that cholesterol-lowering statin drugs are (marginally) effective only when vitamin D levels are adequate.  In fact, statin drugs raise vitamin D levels, which may explain all of the proposed benefits of taking statin drugs.   It has also recently been discovered that low vitamin D levels increase triglycerides, a type of blood fat associated with heart problems.  And like vitamin D, statin drugs reduce calcification of arteries.

    Now another part of the vitamin D/statin drug puzzle has been unraveled.  Muscle soreness is a commonly reported side effect among statin drug users.  A recent study found that low vitamin D levels increase the risk for muscle soreness among statin drug users by over 10 times (1000%).

    While use of statin drugs is of marginal if any benefit for 3/4ths of the healthy patients who take them for prevention, patients who continue to take them should check vitamin D levels and certainly take a vitamin D supplement, especially in winter months when vitamin D levels are low.  An abstract of the study is presented below.  – Copyright 2012 Bill Sardi, Knowledge of Health, Inc.


    Current Medical Research & Opinion  2012 Jul; 28(7): 1247-52.

    Myopathy during statin therapy in the daily practice of an outpatient cardiology clinic: prevalence, predictors and relation with vitamin D.

    Riphagen IJ, van der Veer E, Muskiet FA, DeJongste MJ.

    Source

    Department of Laboratory Medicine, University of Groningen, University Medical Center Groningen, The Netherlands. i.j.riphagen@umcg.nl

    Abstract

    OBJECTIVE:

    The mechanism of statin-related myopathy is unknown, while its prevalence is probably underestimated. An association between statin-related myopathy and vitamin D deficiency has been reported. In this pilot study we assessed the prevalence of myopathy in statin users attending the outpatient clinic of the Department of Cardiology of a University Hospital from October 2009 to March 2010. We also searched for predictors of myopathy and investigated whether the myopathy was associated with vitamin D deficiency.

    RESEARCH DESIGN AND METHODS:

    Statin-treated patients were asked to complete an assisted structured questionnaire. Serum creatine kinase (CK) and 25-hydroxyvitamin D (25(OH)D) were measured. Patients with rheumatic diseases, muscle diseases, (poly) neuropathy and peripheral arterial disease were excluded from predictor analysis.

    MAIN OUTCOME MEASURES:

    Percentage of patients with myopathy in the daily clinical practice of an outpatient clinic, serum 25(OH)D, CK, and predictors of myopathy.

    RESULTS:

    One hundred and four statin-treated patients completed the questionnaire. Serum 25(OH) D was measured in 93 patients. Twenty patients with confounding comorbidities were excluded from analysis. Of the remaining 84 patients, 33% reported myopathy, 24% had myalgia and 6% myositis. Rhabdomyolysis was not observed. Time spent outdoors during winter (≤6h/week; OR: 10.61; 95% CI: 1.91-58.88), total number of prescribed drugs (1.39; 1.05-1.83), BMI (1.35; 1.07-1.69), CK (1.02; 1.00-1.03) and consumption of fish (≥1/week; 0.19; 0.04-0.89) were predictors of myopathy in multivariate analysis.

    CONCLUSIONS:

    Considering the small patient group and a relatively narrow range of vitamin D levels, we arrive at the following statements: 1) one out of three patients reported myopathy; 2) BMI, CK, number of prescription drugs, time spent outdoors and fish consumption were myopathy predictors; and 3) myopathy and 25(OH)D were unrelated.  PMID: 22686958

    Share

Leave a Reply

You must be logged in to post a comment.